Alert archive / Iowa / Tornado Warnings in 1997
Tornado Warning 12, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at May 18, 1997, 3:55 PM CDT for Benton County, Linn County, Iowa. It was in force for 50 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 1997, 3:55 PM CDT (20:55 UTC)
- Expired
- May 18, 1997, 4:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Benton County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 116 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 4:05 PM CDT | Hail 1.75 | Shellsburg, IA | |
| May 18, 4:05 PM CDT | Hail 1.75 | Vinton, IA | |
| May 18, 4:05 PM CDT | Hail 1.75 | Vinton, IA | |
| May 18, 4:15 PM CDT | Hail 1 | Cedar Rapids, IA | |
| May 18, 4:40 PM CDT | Tornado F1 | Lisbon, IA | Tornado passed across open country along highway 30. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 2:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1986 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
513 WFUS1 KMLI 182057 RRA TORMLI IAC011-113-182145- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 355 PM CDT SUN MAY 18 1997 * TORNADO WARNING FOR BENTON COUNTY - IN EAST CENTRAL IOWA LINN COUNTY - IN EAST CENTRAL IOWA * UNTIL 445 PM CDT * THIS TORNADO IS CURRENTLY EXPECTED TO REMAIN OVER RURAL AREAS * AT 355 PM CDT...A DEVELOPING TORNADO WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR AND SPOTTER REPORTS 11 MILES NORTHWEST OF CEDAR RAPIDS OR 3 MILES NORTHEAST OF SHELLSBURG MOVING EAST AT 35 MPH. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE TO BE IS IN A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...FIND SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. HENDRICKS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 18, 1:43 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 18, 1:43 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 145 PM CDT SUN MAY 18 1997 THE SPECIAL 18Z KDVN SOUNDING TELLS THE STORY SO FAR...THERE IS ABOUT A 4.6C CAP. HOWEVER...THANX TO HELP FROM DMX THE MODIFIED SOUNDING WITH 86/MID-UPPER60S AND SOME COOLING AROUND 800MB...THAT EQUALS A 0.6C CAP AND 3700J/KG. THE SURFACE BOUNDARY EXTENDED FROM NORTH CENTRAL IA TO SOUTHWEST KS. LI/S NOW DOWN TO -8 WITH MOISTURE FLUX CONVERGENCE INCREASING AHEAD OF BOUNDARY. THE INGREDIENTS ARE IN PLACE FOR RAPID SEVERE THUNDERSTORM DEVELOPMENT WHEN THE CAP BREAKS THIS AFTERNOON. THE 12Z ETA/NGM INITIALIZED ALRIGHT AND AT 18Z WERE DOING A DECENT JOB. OVERNIGHT...THE BOUNDARY WILL PLOW THROUGH THE AREA WITH THE COLD AIR LAGGING BEHIND ABOUT 6 HOURS. EXPECT A LINE OF TSRA TO DEVELOP LATER THIS AFTERNOON WITH BRIEF CLEARING BEHIND IT AND THEN COLD AIR ADVECTION STRATOCU LATER TONIGHT. A COMBINATION OF FWC/FAN GUIDANCE IS ACCEPTED. CID 53/++ IOW 54/++ DBQ 50/++ MLI 57/++ BRL 56/++ HELGESON
In the hours before
Special weather statement, May 18, 2:15 PM CDT, 1 hour 40 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-015-024- 025-190315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 215 PM CDT SUN MAY 18 1997 ...TORNADO WATCH IN EFFECT UNTIL 900 PM CDT ALONG AND WEST OF THE MISSISSIPPI RIVER... A TORNADO WATCH IS IN EFFECT UNTIL 900 PM CDT ROUGHLY ALONG AND WEST OF THE MISSISSIPPI RIVER. SOME CITIES INCLUDED IN THE WATCH AREA ARE DUBUQUE... CEDAR RAPIDS... IOWA CITY... FAIRFIELD... BURLINGTON... MUSCATINE AND THE QUAD CITIES. ALL OF THE EASTERN IOWA COUNTIES FROM HIGHWAY 20 TO THE MISSOURI BORDER ARE IN THE WATCH AREA. HENDERSON... MERCER... ROCK ISLAND AND JO DAVIESS ARE THE FOUR ILLINOIS COUNTIES INCLUDED. STAY TUNED FOR POSSIBLE WARNINGS. HENDRICKS
Special weather statement, May 18, 2:16 PM CDT, 1 hour 39 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-015-024- 025-190315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 215 PM CDT SUN MAY 18 1997 ...TORNADO WATCH IN EFFECT UNTIL 900 PM CDT ALONG AND WEST OF THE MISSISSIPPI RIVER... A TORNADO WATCH IS IN EFFECT UNTIL 900 PM CDT ROUGHLY ALONG AND WEST OF THE MISSISSIPPI RIVER. SOME CITIES INCLUDED IN THE WATCH AREA ARE DUBUQUE... CEDAR RAPIDS... IOWA CITY... FAIRFIELD... BURLINGTON... MUSCATINE AND THE QUAD CITIES. ALL OF THE EASTERN IOWA COUNTIES FROM HIGHWAY 20 TO THE MISSOURI BORDER ARE IN THE WATCH AREA. HENDERSON... MERCER... ROCK ISLAND AND JO DAVIESS ARE THE FOUR ILLINOIS COUNTIES INCLUDED. STAY TUNED FOR POSSIBLE WARNINGS. HENDRICKS
Local storm report, May 18, 3:36 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 336 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0335 PM VINTON IA 1.00 INCH HAIL 05/18/97 BENTON CORONA
Local storm report, May 18, 3:39 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 336 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0335 PM VINTON IA 1.00 INCH HAIL 05/18/97 BENTON CORONA
Local storm report, May 18, 3:50 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 350 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0350 PM VAN HORNE IA 1.75 INCH HAIL 05/18/97 BENTON 0350 PM VAN HORNE IA FUNNEL CLOUD 05/18/97 BENTON CORONA
Local storm report, May 18, 3:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 350 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 03 50 PM VAN HORNE IA 1.75 INCH HAIL 05/18/97 BENTON 0350 PM VAN HORNE IA FUNNEL CLOUD 05/18/97 BENTON CORONA
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:10 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 50 min |
| May 18, 3:35 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 50 min |
| May 18, 4:19 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 51 min |
| May 18, 4:30 PM CDT | Tornado Warning | DVN | Cedar, Jones | 50 min |
| May 18, 4:45 PM CDT | Tornado Warning | DVN | Benton | 50 min |
| May 18, 4:46 PM CDT | Tornado Warning | DVN | Linn | 49 min |
| May 18, 4:51 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 49 min |
| May 18, 5:08 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 47 min |
| May 18, 5:11 PM CDT | Flash Flood Warning | DVN | Benton, Linn | 3 hr |
| May 18, 5:18 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones | 47 min |
| May 18, 5:32 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson | 63 min |
| May 18, 5:36 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 49 min |
| May 18, 5:36 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 49 min |
| May 18, 5:49 PM CDT | Severe Thunderstorm Warning | DVN | Clinton | 46 min |
| May 18, 5:53 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 47 min |
| May 18, 6:20 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 50 min |
| May 18, 6:28 PM CDT | Flash Flood Warning | DVN | Dubuque | 3 hr |
| May 18, 6:31 PM CDT | Tornado Warning | DVN | Johnson | 49 min |
| May 18, 6:55 PM CDT | Tornado Warning | DVN | Cedar, Muscatine | 50 min |
Nearby
Tornado Warnings in Iowa, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.